Journal of Applied Probability

Randomly reinforced urn designs with prespecified allocations

Giacomo Aletti, Andrea Ghiglietti, and Anna Maria Paganoni

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We construct a response adaptive design, described in terms of a two-color urn model, targeting fixed asymptotic allocations. We prove asymptotic results for the process of colors generated by the urn and for the process of its compositions. An application of the proposed urn model is presented in an estimation problem context.

Article information

J. Appl. Probab., Volume 50, Number 2 (2013), 486-498.

First available in Project Euclid: 19 June 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F15: Strong theorems
Secondary: 62L12: Sequential estimation

Reinforced process urn scheme sequential clinical trial stochastic process


Aletti, Giacomo; Ghiglietti, Andrea; Paganoni, Anna Maria. Randomly reinforced urn designs with prespecified allocations. J. Appl. Probab. 50 (2013), no. 2, 486--498. doi:10.1239/jap/1371648956.

Export citation


  • Aletti, G., May, C. and Secchi, P. (2009). A central limit theorem, and related results, for two-color randomly reinforced urn. Adv. Appl. Prob. 41, 829–844.
  • Aletti, G., May, C. and Secchi, P. (2012). A functional equation whose unknown is $P([0,1])$ valued. J. Theoret. Prob. 25, 1207–1232.
  • Baldi Antognini, A. and Giannerini, S. (2007). Generalized Pólya urn designs with null balance. J. Appl. Prob. 44, 661–669.
  • Durham, S. D. and Yu, K. F. (1990). Randomized play-the-leader rules for sequential sampling from two populations. Prob. Eng. Inf. Sci. 4, 355–367.
  • Durham, S. D., Flournoy, N. and Li, W. (1998). A sequential design for maximizing the probability of a response. Canad. J. Statist. 26, 479–495.
  • Eisele, J. R. and Woodroofe, M. B. (1995). Central limit theorems for doubly adaptive biased coin designs. Ann. Statist. 23, 234–254.
  • Flournoy, N., May, C. and Secchi, P. (2012). Asymptotically optimal response-adaptive designs for allocating the best treatment: an overview. Internat. Statist. Rev. 80, 293–305.
  • Hill, B. M., Lane, D. and Sudderth, W. (1980). A strong law for some generalized urn processes. Ann. Prob. 8, 214–226.
  • Hu, F. and Zhang, L.-X. (2004). Asymptotic proprieties of doubly adaptive biased coin designs for multitreatment clinical trials. Ann. Statist. 32, 268–301.
  • Hu, F., Zhang, L.-X. and He, X. (2009). Efficient randomized-adaptive designs. Ann. Statist. 37, 2543–2560.
  • May, C. and Flournoy, N. (2009). Asymptotics in response-adaptive designs generated by a two-color, randomly reinforced urn. Ann. Statist. 37, 1058–1078.
  • Melfi, V. F., Page, C. and Geraldes, M. (2001). An adaptive randomized design with application to estimation. Canad. J. Statist. 29, 107–116.
  • Muliere, P., Paganoni, A. M. and Secchi, P. (2006). A randomly reinforced urn. J. Statist. Planning Infer. 136, 1853–1874.
  • Rosenberger, W. F. (2002). Randomized urn models and sequential design. Sequent. Anal. 21, 1–41.
  • Zhang, Li-X., Hu, F. and Cheung, S. H. (2006). Asymptotic theorems of sequential estimation-adjusted urn models. Ann. Appl. Prob. 16, 340–369. \endharvreferences